Colorado, 2003High Wind in Colorado, December 15, 2003
December 15, 2003 · NWS BOU · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 15, 2:25 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Dec 15, 2:25 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
225 PM MST MON DEC 15 2003
.SHORT TERM...UPPER LEVEL LOW MOVING INTO SOUTHERN KANSAS...WITH
SURFACE LOW CENTERED OVER EASTERN KANSAS. SNOWFALL WINDING DOWN
ACROSS CWA AS NOTED BY RADAR AND OBS...BUT STILL SOME REPORTS OF
MODERATE TO HEAVY SNOW ALONG THE CONTINENTAL DIVIDE. MODELS
GENERATE ANOTHER 3 INCHES ACROSS THE MOUNTAINS BY 00Z...THEN CROSS
SECTIONS DECREASE MOISTURE THEREAFTER. WILL KEEP WEATHER ADVISORY
FOR ZONES 33 AND 34 GOING THROUGH 6PM...AND DOWNGRADE WARNING FOR
ZONE 31 TO AN ADVISORY. SOME SNOW SHOWERS TO CONTINUE OVERNIGHT DUE
TO WRAP AROUND MOISTURE. GRADIENT BEGINNING TO RELAX ACROSS
MOUNTAINS... THOUGH SOME GUSTS TO 50 MPH STILL PERSISTING ABOVE
TIMBERLINE. WILL KEEP SOME WIND OVERNIGHT. ACROSS THE
PLAINS...PRESSURE PATTERN STILL SHOWS TIGHT GRADIENT...WITH GUSTS
REACHING 50 MPH. MODELS SHOW GRADUAL DECREASE IN WINDS THIS EVENING
AS GRADIENT WEAKENS. WILL KEEP HIGH WIND WARNING FOR PORTION OF
PLAINS UNTIL 6PM. AS THE LOW CONTINUES TO MOVE AWAY FROM AREA THIS
EVENING...GRADIENT ACROSS PLAINS WILL RELAX...AND THUS THE WINDS.
WITH WINDS DECOUPLING ALONG FOOTHILLS AND SKIES
CLEARING...TEMPERATURES SHOULD DROP INTO THE LOW TEENS. SOME FRESH
SNOW COVER ACROSS ZONE 41...WILL ADJUST TEMPERATURES A FEW DEGREES
LOWER. GUIDANCE LOOKS A BIT TOO WARM MOST AREAS TONIGHT. ON
TUESDAY...UPPER LEVEL RIDGE WILL BEGIN TO WORK ITS WAY INTO THE
GREAT BASIN...WITH NORTHWEST FLOW ALOFT REMAINING OVER CWA. CROSS
SECTIONS SHOW A DRY AND STABLE AIRMASS ACROSS AREA. WILL DROP ANY
MENTION OF PRECIPITATION OVER MOUNTAINS. MODELS STILL INDICATE 25
KNOTS AT 7H THROUGHOUT DAY... WILL KEEP SOME WIND IN ZONES.
TEMPERATURE AND THICKNESS GRIDS INDICATE ABOUT A 5 DEGREE CELSIUS
WARMUP. AGAIN...GUIDANCE A BIT TOO WARM. WILL MAKE A FEW
ADJUSTMENTS TO AREAS WITH SOME FRESH SNOW COVER.
.LONG TERM...GRIDS ARE SHOWING NORTH-NORTHWESTERLY FLOW ALOFT FOR
TUESDAY NIGHT FOR THE FORECAST AREA. BY WEDNESDAY...THE FLOW
BECOMES MORE WEST-NORTHWESTERLY...WHICH CONTINUES INTO THE NIGHT.
BY THURSDAY...THE FLOW DECREASES A BIT BUT STILL IS PROGGED TO
REMAIN NORTHWESTERLY. A BIT ON ENERGY EMBEDDED IN THE FLOW IS
PROGGED TO MOVE ACROSS TO OUR IMMEDIATE NORTH ON WEDNESDAY BRINGING
A SLIGHTLY COOLER AIRMASS INTO OUR FORECAST AREA. THE SYNOPTIC
SCALE FORCING IS BENIGN FROM TUESDAY NIGHT THROUGH THURSDAY.
LOOKING AT MOISTURE...CROSS SECTIONS SHOW IT PRETTY DRY TUESDAY
NIGHT. THERE IS A BIT MORE MID LEVEL MOISTURE FOR WEDNESDAY
ASSOCIATED WITH THE WEAK TROUGH TO OUR NORTH/NORTHEAST. WEDNESDAY
NIGHT AND THURSDAY ITS BACK TO PRETTY DRY CONDITIONS. NO POPS
THROUGH THURSDAY. FOR TEMPERATURES...GRID SHOW ABOUT A 3-5 C
WARM-UP FOR HIGHS ON WEDNESDAY OVER TOMORROWS HIGHS. THEN ANOTHER
2 C WARM-UP FOR THURSDAY.
IN THE EXTENDED PERIOD FRIDAY THROUGH MONDAY...THE MEDIUM RANGE
MODELS INDICATE UPPER RIDGING FOR THE FORECAST AREA ON FRIDAY AND
SATURDAY. THEN SOME WEAK TROUGHING IS INDICATED ON SUNDAY INTO
MONDAY. NOT VERY EXCITING HOWEVER. GFS IS NOT VERY MOISTURE OF
VERY COLD. WILL ADD SOME POPS FOR THE MOUNTAINS ON MONDAY AT THIS
TIME AND THE LEAVE THE REST AS IS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES....WINTER WEATHER ADVISORY UNTIL
6 PM FOR NORTHERN AND CENTRAL MOUNTAINS...ZONES 31..33 AND 34.
HIGH WIND WARNING UNTIL 6 PM FOR PORTIONS OF THE NORTHEAST
PLAINS...ZONES 42>51.
D-L/RJKHazardous weather outlook, Dec 15, 11:33 AM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1133 AM MST MON DEC 15 2003
COZ030>051-161300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1133 AM MST MON DEC 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
OCCASIONAL SNOW WILL CONTINUE ACROSS THE MOUNTAINS THIS AFTERNOON.
ADDITIONAL ACCUMULATIONS OF 2 TO 5 INCHES CAN BE EXPECTED...MAINLY
ALONG AND WEST OF THE CONTINENTAL DIVIDE. NORTHWEST WINDS 20 TO 40
MPH WILL CONTINUE TO CAUSE BLOWING AND DRIFTING SNOW. ACROSS THE
PLAINS...SNOW SHOWERS WILL CONTINUE TO DECREASE THIS AFTERNOON...BUT
GUSTY NORTHERLY WINDS 20 TO 40 MPH WILL CONTINUE. SOME GUSTS COULD
REACH 60 MPH...EAST OF A GREELEY TO KIOWA LINE. THE GUSTY WINDS
WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW ALONG WITH REDUCED
VISIBILITIES. THE WINDS ARE EXPECTED TO DECREASE BY THIS EVENING.
A FAST MOVING UPPER LEVEL STORM SYSTEM AND AN ASSOCIATED STRONG COLD
FRONT ARE RESPONSIBLE FOR THE SNOW AND STRONG WINDS TODAY.
CONDITIONS WILL IMPROVE OVERNIGHT AS THESE SYSTEMS MOVE WELL EAST OF
THE STATE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
D-L/RJK
High Wind, Phillips County
- When
- December 15, 4:30 PM MST
- Where
- Phillips County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.594, -102.358 (the zone’s center; the record gives no point)
Strong northerly winds developed over parts of northeastern Colorado. A peak wind gust of 64 mph (56 kts) was reported 4 miles east of Haxtun. Elsewhere, peak wind gusts generally ranged from 45 mph to 55 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, December 15, 20036 injured · $180,000 · 1 event
- Winter Storm in Vermont, December 15, 2003$100,000 · 4 events
- High Wind in Texas, December 15, 2003$50,000 · 58 kt wind · 18 events
- Dust Storm and High Wind in Texas, December 15, 2003$80,000 · 52 kt wind · 4 events
- Winter Storm in Vermont, December 15, 2003$60,000 · 3 events
- Winter Storm in Vermont, December 15, 2003$60,000 · 2 events
- High Wind in Nebraska, December 15, 2003$30,000 · 4 events
- High Wind in Alaska, December 15, 2003$30,000 · 70 kt wind · 3 events
- Winter Storm in Vermont, December 15, 2003$30,000 · 2 events
- High Wind in New Mexico, December 15, 2003$30,000 · 59 kt wind · 2 events
- Winter Storm in Minnesota, December 15 to 16, 2003$20,000 · 8 events
- Winter Storm in Minnesota, December 15 to 16, 200319 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327563.